Almost one-third of older people with intellectual disabilities are being prescribed high levels of certain medicines with side effects which can negatively affect their health and quality of life.
A research team from Trinity College Dublin and Aston University in Britain found people with intellectual disability were commonly prescribed medicines described as having anti-cholinergic activity.
These medicines block a key neurotransmitter called acetylcholine which is involved in passing messages between nerve cells.
While this action is necessary in some cases, it can lead to side effects including confusion, memory impairment, bladder problems, falls, increased heart rate, anxiety and restlessness.
The IDS-TILDA study published in the British Journal of Psychiatry, found about 30% of the people studied were taking high levels of medicines with anti-cholinergic activity. Half of people with intellectual disabilities in the study were taking medicines with definite anti-cholinergic activity.
Anti-psychotics accounted for over one-third of the medicines with a high anti-cholinergic score being taken by people with intellectual disabilities.
The authors said the study highlights the need for comprehensive, regular reviews of medicine use to avoid inappropriate prescribing of multiple medicines, particularly anti-cholinergic medicine combinations.
They also said initiatives to address concerns about the use of medicines with high anti-cholinergic activity in people with intellectual disabilities will also likely benefit all older people, particularly those with dementia.
Principal investigator for IDS-TILDA and dean of the Faculty of Health Sciences at Trinity College Prof Mary McCarron said the findings were “of serious concern”.
“People with intellectual disabilities are at increased risk of more chronic illnesses as they grow older when compared to the general population.
“On the one hand, appropriate medication can help improve both longevity and quality of life.”
“On the other hand, the use of multiple medications, in particular of psychotropic drugs, something more common in older adults with intellectual disabilities means that anti-cholinergic related side effects are of serious concern,” she said.
Lead author and assistant professor in pharmacy practice at Trinity, Máire O’Dwyer said the side effects from anti-cholinergic medicines can have a significant impact on quality of life for people with intellectual disabilities.
“If someone is experiencing daytime drowsiness and chronic constipation among other side effects, that is bound to affect their ability to exercise, to socialise, to engage in society and go about their day-to-day activities ,” she said.
© Irish Examiner Ltd. All rights reserved